North Carolina, 2019

Tornado and Hail in North Carolina, May 11, 2019

May 11, 2019 · NWS RAH · 2 events in 1 county or zone

A line of showers and thunderstorms developed ahead of a mid level disturbance and associated cold front during the afternoon. A portion of the line across the southwest Piedmont of central North Carolina tracked along a outflow boundary, which helped intensify the line and produce large hail and a tornado in Stanly County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A line of showers and thunderstorms developed ahead of a mid level disturbance and associated cold front during the afternoon. A portion of the line across the southwest Piedmont of central North Carolina tracked along a outflow boundary, which helped intensify the line and produce large hail and a tornado in Stanly County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 11, 3:37 PM EST, 2 minutes earlier.

Area forecast discussion, May 11, 3:37 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
437 PM EDT Sat May 11 2019

.SYNOPSIS...
Beneath perturbed west southwesterly flow aloft, a front will
remain stalled across southern VA or northern NC today, where
it will remain quasi-stationary through the weekend. Related
episodes of convection and composite outflow will modulate an
effective front southeastward across the Carolinas during the
same time.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 415 PM Saturday...

Showers and thunderstorms continue to move in from the west this
evening as a mid/low level wave heads northeast. The best SFC-6
and SFC-3 km shear is across the northwestern zones with
slightly weaker flow towards the southeast (SFC-3 km bulk shear ~
20 kts). Overall am expecting coverage to continue to expand
east thanks to the plentiful instability (ML CAPE 500 to 1000
J/kg). Over the northwestern Piedmont continued convection this
morning into afternoon has allowed for a differential heating
boundary to form as temperatures at KGSO remained around 70
degrees while KFAY has warmed to 86 degrees. North of this
boundary the severe threat looks pretty low, while along the
boundary the threat for severe weather remains elevated. Along
this differential heating boundary gusty winds will be the
primary threat, while an isolated tornado can't also be ruled
out (thanks to enhanced low level helicity along the boundary).

Behind this exiting wave a brief break in the coverage is
expected. This break will be transient though as another mid-
level wave currently over Georgia, and an associated MCV, will
track northeast. Currently, this wave is forecast to enter the
CWA between 8 PM and 11 PM. The strength of convection with this
wave will likely depend upon how strong the afternoon convection
is. The overall thinking is for the afternoon convection to
track northeast with only minimal overturning across the
southeast. This would in general support continued convective
development upstream.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
As of 400 AM Saturday...

The quasi-stationary frontal boundary should inch north on Sunday,
allowing much of central North Carolina to return to the warm sector
by Sunday afternoon and evening. Convection will likely ongoing,
especially across the western Piedmont Counties as of sunrise.
Models seem to be in pretty good agreement with a bit of a lull in
the action come late Sunday morning, perhaps persisting into the
early afternoon hours, allowing some atmospheric destabilization to
occur primarily south and east of the Triangle of North Carolina.
While sunshine won't be dominant during this period, some surface
heating should be allowed thanks WAA processes, resulting in SBCAPE
values inching to near 2000 J/KG across portions of the Sandhills,
southern Piedmont and Coastal Plain counties. Around the same time,
a series of weak areas of low pressure will begin to form and jump
northeast along the boundary, driven in large part by mid level
vorticity maxes entering the eastern quadrant of the amplifying mid
level trough. This will allow for a brief uptick in effective shear
values, with 30 - 40kt effective shear likely across the majority of
the area Sunday afternoon and evening. This should be ample enough
to support at least a few isolated severe thunderstorms primarily
across the southern/eastern zones. Damaging winds, large hail, and
heavy rain will be the primary threats with any storms that do form.
This jives fairly well with the SPC Day 2 convective outlook, which
maintains a slight risk over the southern and central zones with a
Marginal risk elsewhere. We'll need to monitor the placement of the
frontal boundary, outflow boundaries, and the progress of
destablization process closely the day of, as these factors could
significantly alter the location/intensity of the aforementioned
threats. Highs will range from mid 70s NW to mid 80s SE while lows
in the upper 50s NW to mid 60s SE are expected.

Convection will continue into the overnight hours Sunday night into
Monday, with the severe threat waning gradually after sunset. A
neutrally tilted trough will help ignite cyclogenesis across the
Corn Belt States early Monday with an associated cold front expected
to finally usher the stalled front and associated showers and storms
east of the region by Monday evening. Can't rule out some isolated
storms Raleigh eastward on Monday, however, timing of the mid level
forcing should clear the associated convective boundary east of 95
prior to peak heating. Afternoon highs on Monday will be a tad
cooler, only reaching the lower 70s northwest while the Sandhills
struggle to reach 80 degrees. Some sun will be possible behind the
front as CAA process begins by Monday evening!

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
As of 400 AM Saturday...

A progressive, closed northern stream trough will be moving across
the Great Lakes at the beginning of the long term period. The upper
trough deepens and slows as it reaches the New England coast. The
southern extent of the trough axis moves across NC late Monday with
the associated cold front moving across central NC during the
afternoon. This will result in a continued threat of scattered
showers and perhaps a thunderstorm ahead of the front through Monday
afternoon with the greatest coverage and intensity across the
Coastal Plain. Highs on Monday will range in the lower to mid 70s in
most locations with temperatures ranging around 80 ahead of the
front in the Coastal Plain.

A northwest flow aloft arrives behind the trough for late Monday
through Wednesday with a westerly surface based flow developing late
Monday with deep mixing on Tuesday into Wednesday. The result will
be a period of fair and dry weather through mid week. It will turn
cooler with highs only in the upper 60s to lower 70s on Tuesday and
the lower 70s on Wednesday. Morning low-level thickness values drop
into the 1330s on Wednesday morning which will support lows in the
upper 40s to lower 50s.

The surface high moves offshore late Wednesday with a northern
stream shortwave trough moving across the area on Thursday. Deep
layer moisture is limited with this system, so have held onto just a
slight chance of a shower or thunderstorm. A continued dry northwest
flow is expected to continue on Friday but relax into Saturday as an
upper level ridge develops. Highs will range in the upper 70s to
lower 80s on Friday and the lower to mid 80s on Saturday. -Blaes

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 200 PM Saturday...

Showers and thunderstorms across the western zones will slowly
progress northeast this afternoon as a low level wave heads
northeast as well. Coverage will likely continue to increase
across southern Virginia this afternoon with less confidence on
eventual outcome of coverage currently over southern TN and NC.
The idea is for the group velocity (or movement of the whole
complex) to slowly propagate ENE. Individual storm movement, or
the phase velocity, will likely be more northeast. An MCV
currently across southern Alabama will also continue to progress
northeast this evening helping for coverage to fill in. The
mid-level wave associated with this feature will cross central
North Carolina late this evening into early Sunday morning.
Behind the wave a brief break in the precipitation will be
likely. Also in the wake of the wave IFR/ MVFR conditions will
be possible, especially across the Triad. Any stronger storms
that get going could produce some gusty winds.

Outlook: Episodic showers and thunderstorms and associated
restrictions to IFR/MVFR will continue through Monday
afternoon/evening. Drier air will move into the area Monday
night bringing a return of VFR conditions.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Haines
NEAR TERM...Haines
SHORT TERM...Haines
LONG TERM...Blaes
AVIATION...Haines
Hazardous weather outlook, May 11, 4:10 AM EST, 11 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
510 AM EDT Sat May 11 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-120915-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
510 AM EDT Sat May 11 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Periods of heavy rain could lead to localized flash flooding
particularly in urban areas through the weekend and into Monday. In
addition, some strong to severe thunderstorms will be possible on
Sunday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation for severe weather may be needed on Sunday.

In the hours before

Special weather statement, May 11, 2:18 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
318 PM EDT SAT MAY 11 2019

NCZ038-039-112015-
Randolph NC-Davidson NC-
318 PM EDT SAT MAY 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DAVIDSON AND
RANDOLPH COUNTIES UNTIL 415 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm near
High Rock Lake, or 12 miles south of Lexington, moving east at 35
mph.

Wind gusts up to 40 mph will be possible with this storm.

Heavy rain and minor flooding will also be possible with this storm.

Locations impacted include...
Asheboro, Lexington, Randleman, North Carolina Zoo, Seagrove,
Linwood, Denton, Gordontown, Randleman Regional Reservior Marina and
High Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

&&

LAT...LON 3577 8035 3591 7974 3551 7969 3551 8018
      3554 8020 3555 8021 3558 8021 3563 8026
      3564 8029 3567 8031 3568 8033 3570 8033
      3570 8032 3571 8032 3572 8034
TIME...MOT...LOC 1917Z 259DEG 29KT 3563 8022

10
Special weather statement, May 11, 3:39 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
439 PM EDT SAT MAY 11 2019

NCZ040-076-112145-
Lee NC-Chatham NC-
439 PM EDT SAT MAY 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LEE AND SOUTHERN
CHATHAM COUNTIES UNTIL 545 PM EDT...

At 437 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Siler City, moving east at 30 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
Sanford, Pittsboro, Goldston, Seaforth Boat Dock, Moncure, Cumnock,
Harpers Crossroads, Hasty, Jordan Lake State Rec Area and Shearon
Harris Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts of this
magnitude are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3569 7955 3576 7903 3565 7898 3561 7899
      3558 7897 3552 7897 3550 7899 3551 7933
      3552 7935 3552 7955
TIME...MOT...LOC 2037Z 263DEG 26KT 3560 7953

26

The radar

The Raleigh/Durham radar (KRAX), 162 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 tornado. Local standard time, as filed.

Hail, Stanly

When
May 11, 3:39 PM EST
Where
Stanly County, 0.56 mi E of Cottonville
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.200, -80.190

Tornado, Stanly

When
May 11, 3:40 PM EST to 3:44 PM EST
Where
Stanly County, 0.18 mi NW of Cottonville to 0.94 mi ESE of Cottonville
Rating
EF1
Path length
1.1 mi
Path width
295 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.202, -80.202

The tornado touched down near Plank Rd, just west of the intersection with Aldridge Rd. Large branches were broken and small trees were snapped on the northern side of Plank Rd. The tornado then moved southeast into the town of Cottonville, where |large trees were uprooted and snapped. At the intersection between Plank Rd and Hardy Rd, the tornado appeared to reach maximum intensity, with numerous trees uprooted and some trees snapped at the trunk. The tornado then continued east along Hardy Road, with minor structural damage noted to farm outbuildings consistent with EF-0 damage. It then lifted and dissipated, as no further significant damage was evident.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyThe tornado archive for North Carolina, 2019Warnings in North Carolina, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 824202, 824212.